First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Phalaris Poisoning?

The phalaris plant is more commonly known by the name of canary grass.  This grass can be found as the main vegetation source in some regions so if you are a horse owner with an equine out on pasture, you must be cautious.  It is very important you know what plants your horse has access to.  With phalaris toxicity, effects to the spinal cord and brain lead to signs of central nervous system depression.  There is no antidote to this plant toxin so prevention of poisoning is ideal.  In cases of toxicity from ingestion, your veterinarian can offer your horse supportive therapy in response to the symptoms he develops.

Phalaris toxicity leads to severe symptoms of central nervous system abnormalities.  If your horse is displaying any odd behavior, contact your veterinarian immediately.

Book First Walk Free!

Symptoms of Phalaris Poisoning in Horses

Symptoms may include:

  • Repetitive head movements
  • Tremors
  • Rigidity 
  • Dragging of hind feet 
  • Incoordination
  • Swaying 
  • Hyperreactivity 
  • Respiratory distress 
  • Cyanosis 
  • Convulsive spasms 
  • Acute or chronic staggers
  • Cardiac abnormalities  
  • Death 

Types

The phalaris plant can also be commonly known as canary grass, timothy canary grass, reed canary grass, Maygrass, or Southern canary grass depending on the species of Phalaris plant.  There are additional species and common names but all the common names contain the name canary grass.

Causes of Phalaris Poisoning in Horses

The phalaris plant contains a variety of tryptamine alkaloids and the alkaloid associated with each toxicity case can vary.  Environmental factors can influence what plants are found in a specific pasture.  The toxic potency is the highest when the plant is young and growing.  When in high temperatures, in the shade and right after a break in the dry season, the potency in the young, growing plant is even greater than usual. Tryptamine alkaloids cause direct agonist action on serotonergic receptors in certain spinal cord and brain nuclei.

Diagnosis of Phalaris Poisoning in Horses

Your veterinarian will begin by conducting a full physical exam on your horse.  She will make note of all of his symptoms.  The smallest detail may help her rule out other possible causes of his symptoms; therefore, if you can direct the veterinarian to the pasture area, this may aid in the diagnosis.   You will need to keep him safe in a stall or similar area so he does not harm himself or fall prey to another animal.

The vet will want to perform lab work so she can check his organ values and levels in his blood.  She will suggest a complete blood count (CBC) and chemistry panel to check for abnormalities.  Depending on the results, she may want to run more detailed blood related tests for additional diagnostic information.  If the vet suspects his symptoms are from a toxin, she may do a blood toxicology test if available.

The majority of phalaris toxicity symptoms are related to the central nervous system and your veterinarian may want to run a series of neurologic tests to try and determine the cause.  There are only so many tests she can perform physically on your horse before more detailed diagnostics are needed.  This may lead her to recommend diagnostic imaging such as an MRI or CT scan to determine a possible cause.  

When the toxicity case involves sudden death, the symptoms, if shown, typically develop within 12 to 72 hours after being placed on the pasture.  There have been cases where the signs have developed after only 4 hours of being on pasture.  Upon necropsy, it is common to find greenish-gray discoloration of the brainstem, diencephalon, dorsal root ganglia, and kidneys.

Treatment of Phalaris Poisoning in Horses

While there is no antidote to phalaris toxicity, your veterinarian can provide your horse with supportive care.  She can administer medications and supplemental therapies in response to the symptoms he develops.  She may want to start him on fluid therapy in an attempt to flush the toxin from his body quicker. 

If he is experiencing respiratory distress, she may administer medication to ease his effort and supplement him with oxygen.  Depending on which CNS symptom he is experiencing, if it is something where he may cause himself, cause you or any veterinary staff harm, she may give him a mild sedative for everyone’s safety.  However, this is not common, just a precaution if injury is possible.

Each case of phalaris toxicity is different so medications and therapies administered will vary.  It will all be determined by his symptoms and the therapies your veterinarian has available to her.

Recovery of Phalaris Poisoning in Horses

Even if you remove the toxin source from your pasture and your horse is no longer ingesting it, he can still suffer from nervous system symptoms.  A case of chronic staggering is known as “phalaris staggers” and he may suffer from it for his remaining lifetime.  There are some symptoms he may no longer suffer from once the toxin has left his system but nothing is guaranteed.  Your horse’s prognosis of a full recovery is guarded.